BEAUFORT, N.C. (WNCT) — Carteret County officials are looking to save lives by training the community on overdose prevention and treatment.

They’re emphasizing that a simple spray of Narcan can help save a life.

“The illegal free drugs, heroin and fentanyl and other fentanyl analogs have taken place,” said Carteret County Sheriff Asa Buck. “And the problems have actually gotten much worse, in that regard, with more people using the illegal street drugs, seeing higher incidences and numbers of overdoses.” Randall Williams, interim Health and Human Services director, said Carteret County has an overdose every day.

“And sadly, we lose about two to three people a month, and they’re often in their 20s or 30s,” Williams said. “Very young in their life.”

So how do you use Narcan?

“If you’ve ever used Afrin, it’s that simple,” Williams said. “All you do is take it out. And you put it in either nostril, doesn’t matter. And just when you get it right up into the nostril, just push, push hard as you can it goes in. We’d like to have the head back when we do that. And then as soon as you administer it, we turn you over on the side because sometimes people will vomit afterward. But if you find somebody responsive, you want you to call for help, dial 911 or get somebody in the room to call, and administer (Narcan). It sometimes takes up to about three minutes.

Buck said there are many substance abuse resources available in Carteret County.

“And if a resource isn’t available here in our county, then you can still go to any of these providers, come to our office, talk to someone over in the health department.”